Maryland, 2008

Hail and Damaging Winds in Maryland, June 4, 2008

June 4, 2008 · NWS AKQ · 4 events in 3 counties and zones

Scattered severe thunderstorms produced damaging winds and large hail across portions of the Lower Maryland Eastern Shore.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms produced damaging winds and large hail across portions of the Lower Maryland Eastern Shore.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 4, 2:33 PM EST, 42 minutes earlier.

Area forecast discussion, Jun 4, 2:33 PM EST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
333 PM EDT WED JUN 4 2008

.SYNOPSIS...
A FRONTAL BOUNDARY STALLS TO OUR NORTH THROUGH THURSDAY...AND
WILL SERVE AS THE FOCUS FOR SCATTERED SHOWERS AND THUNDERSTORMS
THROUGH TONIGHT. THE FRONT WILL MOVE BACK TO THE NORTH BY
FRIDAY...WITH BUILDING HIGH PRESSURE...AND WARMER THAN NORMAL
CONDITIONS...EXPECTED THIS WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
CURRENT ANALYSIS SHOWS HIGH PRES WELL OFFSHORE...A STATIONARY BNDRY
REMAINING TO OUR NORTH OVER PA...WHILE LOW PRES FROM THE OH VALLEY
MVS SE SOUTH OF THE BNDRY. MODERATE THREAT FOR SVR WX CONTS FOR
THE REST OF THIS AFTN AND THRU THE EVENING HRS. THERE HAS ALREADY
BEEN 2 TOR WATCHES (447 & 449) ISSUED FOR NRN VA COUNTIES AND THE
MD ERN SHORE, RESPECTIVELY. THREAT IS MORE FOR SVR THUNDERSTORMS
THAN FOR TORNADOES...WITH DAMAGING WINDS AND LARGE HAIL BEING THE
MAIN THREATS...BUT STRONG DEEP LAYER SHEAR AND THE POSSIBILITY OF
SOME OF THESE BECOMING SUPERCELLULAR...HAS PROMPTED THE INITIAL
TOR WATCH FOR THE RISK OF ISOLATED TORNADOES. MOST INSTABILITY
INDICES MOD-STRONG/ (I.E. ML CAPE 2000-3000 J/KG...LIS -4 TO -8C)

SVR THREAT WILL SUBSIDE LATER THIS EVENING WITH LOSS OF HEATING. NAM
SHOWING PRECIP MAKING IT FARTHER SOUTH THAN OTHER MODELS...HV DOUBTS
WHETHER MUCH WILL REACH FAR SE VA/NE NC...BUT HV LEFT IN LOW CHC.
LOW TEMPS TONIGHT 68-75.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
CONTINUED HOT...MUGGY CONDS ACROSS THE CWA..AND ACTUALLY FOR THE
REST OF THIS WEEK AND INTO NEXT. HIGHS THU/FRI GENERALLY LWR-MID
90S WITH 80S FOR THE ERN SHORE. SAT LOOKS LIKE IT CUD BE WARMEST DAY
IN PERIOD. FOR SAT FORECAST HIGHS IN THE MID-UPR 90S COMBINED WITH
DEW PTS 68-72 AND LIGHT S WINDS...CUD POSSIBLY MEAN LOOKING AT A
HEAT ADVSY FOR THIS DAY. WILL CONT MENTION IN HWO...AND REFRAIN FROM
ANY FUTHER STATMENTS ATTM. ALSO CANNOT RULE OUT DIURNALLY DRIVEN
THUNDERSTORMS IN THE AFTN/EARLY EVENING...SO HAVE LEFT IN SLIGHT CHC
THUNDER.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
RISING HEIGHTS AND DEVELOPING MID LVL RIDGING OVERHEAD WILL
TRANSLATE TO HOT AND HUMID CONDITIONS INTO EARLY NEXT WEEK. HAVE
CAPPED TEMPS IN THE MID 90S THRUT PERIOD...ALTHO 95-100 WOULD NOT BE
OUT OF THE QUESTION ON A COUPLE OF DAYS DURING THE EXTENDED PERIOD.
CERTAINLY THE HOTTEST PERIOD WE HAVE HAD THIS YEAR...AND ONE OF THE
HOTTER EARLY JUNE PERIODS ON RECORD. COULD WELL BE MIDWEEK NEXT WEEK
BEFORE THE NEXT COLD FRONT APPROACHES THE REGION.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
ANTHR TRICKY TAF FCST AS TSTRM COMPLEX XPCTD TO RIDE SE ACROSS NRN
FA CNTYS THIS AFTRN/EVE (GENERALLY N OF I64). TIMING OF TSRMS INTO
ANY SITE RTHR PROBLEMATIC ATTM...SO WENT WITH CB FCST IN RIC/PHF
AFTR 19Z. SBY HAS ABOUT THE BEST CHC TO SEE CONVECTIVE ACTIVITY
LATER ON...SO TRENDED THEIR FCST A BIT MORE ON THE CLOUDIER SIDE
WITH SHRAS AFTR 00Z. THE CRNT WND GUSTS SHUD BEGIN TO SUBSIDE BLO
20 KTS AFTR 21Z. OTW...SCT CU GIVES WAY TO A MID LVL CLOUD DECK TONITE.

OTW...ISLTD DIURNAL CNVTN PSBL FM THU THROUGH WKND.

&&

.MARINE...
WINDS HAVE SLOWLY DROPPED OFF FROM MORNING SURGE...AND ARE NOW BELOW
SCA EVERYWHERE. AT THIS POINT...WILL LEAVE SCA UP ON THE NRN CSTL
WATERS UNTIL 7 PM...AS SEAS STILL AROUND 5 FEET...ALTHOUGH EXPECT
THEM TO GO BLO SCA LEVELS IN THE NEXT COUPLE OF HOURS.

HEREAFTER...UPR RIDGING TAKES HOLD...WHICH SHOULD ALLOW FOR AN
EXTENDED PERIOD OF BLO SCA BOATING CONDITIONS. WEAK FNTL BNDRY DROPS
INTO AREA THURSDAY/THURSDAY NIGHT...TURNING WINDS TO THE NE/E ACROSS
THE MARINE AREA INTO SATURDAY. SOME DISAGREEMENT BETWEEN MODELS WITH
RESPECT TO WIND DIRECTION FROM LATE THURSDAY INTO SATURDAY...BUT
THINK HIGHER RESOLUTION OF NAM SHOULD PERFORM BETTER...SINCE
PLACEMENT OF BNDRY QUITE SIMILAR ON BOTH MODELS.

ONCE BNDRY LIFTS NORTH LATE SATURDAY...PROLONGED PERIOD OF S/SW
WINDS WILL ENSUE INTO AT LEAST EARLY NEXT WEEK. DURNIG THIS
PERIOD...WINDS AND SEAS EXPECTED TO REMAIN BLO SCA CRITERIA.

&&

.CLIMATE...
PD OF VRY WRM/HOT WX XPCTD LTR PART OF THIS WK INTO ERY NEXT WK.

FOR RIC...
00Z/04 MEX GUID HAS 7 DAYS W/ HI TEMPS AOA 90 DEGS F (TDA THROUGH
TUE) - LAST TIME (IN JUNE) THAT OCCURRED WAS 6/20-26/1997.

THIS SAME GUID HAS 4 DAYS AOA 95 DEGS F (FRI-MON) - LAST TIME (IN
JUNE) THAT OCCURRED WAS 6/27-30/1959 LAST TIME (IN JUNE) 3 DAYS AOA
95 DEGS F WAS 26-28TH IN 2007.

LAST JUNE DAY THAT HI TEMP WAS 100 DEGS F OR HIGHER WAS THE 16TH IN
1991. EARLIEST 100 DEGS F OR HIGHER DAY WAS 5/28/1941 FOR
JUNE...THE EARLIEST WAS THE 12TH IN 1914.

FOR ORF...
00Z/04 MEX GUID HAS 7 DAYS W/ HI TEMPS AOA 90 DEGS F (TDA THROUGH
TUE) LAST TIME (IN JUNE) THAT OCCURRED WAS 6/22-28/1911.

LAST TIME (ON CONSECUTIVE DAYS - IN JUNE) THAT HI TEMPS WERE AOA 95
DEGS F WAS 6/5-6/2002.

LAST JUNE DAY TO HAVE A HI TEMP OF 100 DEGS F OR HIGHER WAS THE 29TH
IN 1980. EARLIEST 100 DEGS F OR HIGHER DAY WAS 5/31/1991 FOR
JUNE...THE EARLIEST WAS THE 9TH IN 1874.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR ANZ650-
     652.

&&

SYNOPSIS...SMF
NEAR TERM...SMF
SHORT TERM...SMF
LONG TERM...WRS
AVIATION...MPR
MARINE...WRS
CLIMATE...
Hazardous weather outlook, Jun 4, 2:10 PM EST, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
310 PM EDT WED JUN 4 2008

NCZ012>017-030>032-102-VAZ060-065>068-070-071-078>100-051915-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-PRINCE EDWARD-
MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-CHESTERFIELD-HENRICO-LANCASTER-
BRUNSWICK-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-
MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-
SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-
SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA-
310 PM EDT WED JUN 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER
BANKS OF NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL
VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL
VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE EASTERN SHORE OF
VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF
VIRGINIA...THE PENINSULA OF SOUTHEAST VIRGINIA AND THE PIEDMONT OF
CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON...WITH
A FEW STORMS LIKELY REACHING STRONG TO SEVERE LIMITS. DAMAGING WIND
GUSTS...LARGE HAIL AND EVEN AN ISOLATED TORNADO WILL BE POSSIBLE WITH
THESE STORMS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
VERY WARM...TO HOT CONDITIONS ARE EXPECTED ACROSS THE OUTLOOK
AREA. HIGH TEMPERATURES IN THE 90S ARE LIKELY ACROSS MUCH OF THE
AREA AWAY FROM THE IMMEDIATE COASTLINE...WITH HIGHS IN THE MID TO
UPPER 90S OVER INLAND SECTIONS THIS WEEKEND. HEAT INDEX VALUES IN
EXCESS OF 105 DEGREES WILL BE POSSIBLE...AND A HEAT ADVISORY MAY BE
NEEDED BY SATURDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

MDZ021>025-VAZ048-049-061>064-069-072>077-051915-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
FLUVANNA-LOUISA-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-POWHATAN-
KING WILLIAM-KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-
NORTHUMBERLAND-
310 PM EDT WED JUN 4 2008

...TORNADO WATCH 447 IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...THE MIDDLE
PENINSULA OF VIRGINIA...THE NORTHERN NECK OF VIRGINIA AND THE
PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

TORNADO WATCH

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
VERY WARM...TO HOT CONDITIONS ARE EXPECTED ACROSS THE OUTLOOK
AREA. HIGH TEMPERATURES IN THE 90S ARE LIKELY ACROSS MUCH OF THE
AREA AWAY FROM THE IMMEDIATE COASTLINE...WITH HIGHS IN THE MID TO
UPPER 90S OVER INLAND SECTIONS THIS WEEKEND. HEAT INDEX VALUES IN
EXCESS OF 105 DEGREES WILL BE POSSIBLE...AND A HEAT ADVISORY MAY BE
NEEDED BY SATURDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

ANZ630>633-654-656-658-051915-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
CURRITUCK SOUND-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT 20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT
20 NM-
310 PM EDT WED JUN 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC COASTAL WATERS
AND CURRITUCK SOUND.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON...WITH
A FEW STORMS LIKELY REACHING STRONG TO SEVERE LIMITS. DAMAGING WIND
GUSTS...LARGE HAIL AND EVEN AN ISOLATED WATERSPOUT WILL BE POSSIBLE
WITH THESE STORMS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
VERY WARM...TO HOT CONDITIONS ARE EXPECTED ACROSS THE OUTLOOK
AREA. HIGH TEMPERATURES AROUND 90 ARE LIKELY ACROSS MUCH OF THE
AREA.

SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATER TODAY AND TONITE.

ANZ650-051915-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT 20 NM-
310 PM EDT WED JUN 4 2008

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS AFTERNOON...
...TORNADO WATCH 449 IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH
   SMALL CRAFT ADVISORY

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATER TODAY AND TONITE.

ANZ652-051915-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM-
310 PM EDT WED JUN 4 2008

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATER TODAY AND TONITE.

44

In the hours before

Local storm report, Jun 4, 9:28 AM EST, 5 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1028 AM EDT WED JUN 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     TORNADO          5 S MIDLOTHIAN          37.43N 77.64W
06/03/2008                   CHESTERFIELD       VA   LAW ENFORCEMENT

            TREES SNAPPED OFF NEAR THE HULL STREET POLICE STATION,
            AND TREES DOWN IN THE WOODLAKE SUBDIVISION. RATED AS AN
            EF-0. PATH WIDTH OF 20 YARDS AND A PATH LENGTH OF ONE
            QUARTER MILE.

&&

ALS
Local storm report, Jun 4, 11:14 AM EST, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1214 PM EDT WED JUN 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     TSTM WND DMG     COLONIAL BEACH          38.25N 76.97W
06/01/2008                   WESTMORELAND       VA   EMERGENCY MNGR

            NUMEROUS TREES DOWN

0603 PM     TSTM WND DMG     OAK GROVE               38.18N 77.00W
06/01/2008                   WESTMORELAND       VA   EMERGENCY MNGR

            NUMEROUS TREES DOWN

0625 PM     TSTM WND DMG     ERICA                   38.12N 76.68W
06/01/2008                   WESTMORELAND       VA   EMERGENCY MNGR

            TREES DOWN

0634 PM     TSTM WND DMG     3 W SANDY POINT         38.06N 76.59W
06/01/2008                   WESTMORELAND       VA   EMERGENCY MNGR

            TREES DOWN

0616 PM     TSTM WND DMG     STRATFORD HALL          38.14N 76.84W
06/01/2008                   WESTMORELAND       VA   EMERGENCY MNGR

            TREES DOWN

&&

ALS
Local storm report, Jun 4, 11:33 AM EST, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1233 PM EDT WED JUN 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TSTM WND DMG     2 S HEATHSVILLE         37.89N 76.47W
05/31/2008                   NORTHUMBERLAND     VA   EMERGENCY MNGR

            TREES DOWN ON STATE RTE 201. ALSO POWER LINES DOWN.

&&

ALS
Local storm report, Jun 4, 11:36 AM EST, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1236 PM EDT WED JUN 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND DMG     CALLAO                  37.97N 76.56W
06/01/2008                   NORTHUMBERLAND     VA   EMERGENCY MNGR

            SEVERAL TREES DOWN ON KISSINGER SPRING RD, ONE ON A
            PICKUP TRUCK.

&&

ALS
Special weather statement, Jun 4, 12:00 PM EST, 3 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
100 PM EDT WED JUN 4 2008

MDZ021>025-VAZ060-065>068-070-071-079>082-087>100-041900-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
PRINCE EDWARD-MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-CHESTERFIELD-
HENRICO-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-
GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-SOUTHAMPTON-
ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-SUFFOLK-
CHESAPEAKE-VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA-
INCLUDING THE CITIES OF...CAMBRIDGE...SALISBURY...CRISFIELD...
PRINCESS ANNE...SNOW HILL...OCEAN CITY...FARMVILLE...SOUTH HILL...
CREWE...COLONIAL HEIGHTS...RICHMOND...LAWRENCEVILLE...
PETERSBURG...HOPEWELL...EMPORIA...WAKEFIELD...WILLIAMSBURG...
POQUOSON...FRANKLIN...NEWPORT NEWS...HAMPTON...CHINCOTEAGUE...
WALLOPS ISLAND...MELFA...EASTVILLE
100 PM EDT WED JUN 4 2008

...THERE IS A MODERATE RISK OF SEVERE WEATHER THIS AFTERNOON INTO
THE EVENING HOURS...

THUNDERSTORMS ARE ANTICIPATED TO DEVELOP LATER THIS AFTERNOON.
SOME THUNDERSTORMS ARE LIKELY TO BECOME SEVERE WITH ALL FORMS OF
SEVERE WEATHER POSSIBLE. AT THIS TIME THE PREDOMINANT THREAT WILL
BE DAMAGING WINDS IN EXCESS OF 60 MPH...BUT LARGE HAIL AND
ISOLATED TORNADOES WILL ALSO BE POSSIBLE.

RESIDENTS SHOULD MONITOR THIS SITUATION VERY CLOSELY. SEVERE
WEATHER WATCHES AND WARNINGS MAY BECOME NECESSARY TODAY.

PLEASE LISTEN TO NOAA WEATHER RADIO...YOUR LOCAL MEDIA OR
WEATHER.GOV/WAKEFIELD ON THE INTERNET FOR THE LATEST UPDATES ON
THIS POTENTIAL SEVERE WEATHER EVENT.

WAMSLEY
Special weather statement, Jun 4, 2:12 PM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
312 PM EDT WED JUN 4 2008

MDZ021-042015-
DORCHESTER MD-
312 PM EDT WED JUN 4 2008

...STRONG THUNDERSTORMS MOVING QUICKLY TO THE EAST...

AT 312 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS 58 MILES WEST OF CAMBRIDGE...OR ABOUT OVER FORT
BELVOIR...MOVING EAST AT 60 MPH. THE STRONG THUNDERSTORMS WILL BE
NEAR HUDSON AND...LLOYDS AT 400 PM EDT...CHURCH CREEK AT 405 PM
EDT...CAMBRIDGE AND...SECRETARY AT 410 PM EDT...LINKWOOD AT 415 PM
EDT.

WIND GUSTS TO 45 TO 50 MPH ARE EXPECTED WITH THESE
STORMS...ESPECIALLY OVER NORTHERN THIRD OF THE COUNTY.

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH
THESE STORMS. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING
AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM EDT WEDNESDAY
MORNING FOR PORTIONS OF CENTRAL VIRGINIA.

WAMSLEY

The radar

The Dover AFB radar (KDOX), 71 km away, was scanning. The volume nearest the first event began at 20:12 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Dorchester

When
June 4, 3:15 PM EST
Where
Dorchester County, 0.69 mi N of Church Creek
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
38.510, -76.150

Telephone poles and trees were downed across portions of Dorchester county.

Hail, Somerset

When
June 4, 3:58 PM EST
Where
Somerset County, 1.29 mi WSW of Loretto
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.260, -75.700

Nickel to quarter size hail was reported just north of Princess Anne.

Hail, Somerset

When
June 4, 8:16 PM EST
Where
Somerset County, Princess Anne
Measured
1 in hail
Reported by
Public
Coordinates
38.200, -75.700

Quarter size hail was reported in Princess Anne.

Thunderstorm Wind, Wicomico

When
June 4, 8:50 PM EST
Where
Wicomico County, 0.69 mi N of Parsonburg
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
38.390, -75.470

Estimated wind gust of 60 mph was reported in Parsonsburg.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2008Every state in 2008This day in weather historyWarnings in Maryland, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 115173, 115167, 115169, 115181.